MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS
Model Number A5-025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was notified of the intraoperative explant of a carbomedics standard aortic valve, size 25.The procedure was an isolated aortic valve replacement through full sternotomy with no concomitant procedures.Reportedly, during the implantation of the valve, one of the leaflets fractured while the device was being positioned within the annulus.Based on the information received, no anomalous manipulation of the device has been performed.The valve was therefore explanted and another carbomedics standard aortic valve in size 25 was successfully implanted.The event added 20 min in cross-clamp time and 20 min in bypass time.Based on the information received, the patient remained stable during the delay in surgery.The event was initially described as a ¿broken cap¿.However, after the valve was received on (b)(6) 2025, and examined, it was noted that the device had a broken leaflet and a blood-stained cuff and the event was reassessed as reportable.
 
Additional Manufacturer Narrative
As section e1 "establishment name" allows only a limited number of characters, the hospital¿s full name is provided here: dr.(b)(6).A follow-up report will be submitted upon completion of the device's investigation and completion of the manufacturing and material records review.
 
Additional Manufacturer Narrative
Updated sections: b4, g3, g6, h2, h3, h6, h11.The dhr of the carbomedics standard valve sn (b)(6), was retrieved and reviewed, confirming that the valve in object satisfied all material, dimensional and performance requirements of carbomedics standard a5-025 at the time of manufacture and release, including: x-ray performed to exclude voids, flaws, and irregularities in the internal structure of the leaflet; proof function tests performed on the separate leaflets and on the assembly.These tests are followed by dye liquid penetrant inspection with the aim to determine component failures.The returned device was received inside an explant kit, stored in the provided plastic jar filled with an unknown liquid.Upon initial inspection, the valve was found with one fractured leaflet detached and lying loose within the jar.The broken leaflet was split into two fragments, which appeared to fit perfectly together.The remaining leaflet was immobile and fixed in the closed position.The suture ring appeared intact and undamaged, showing only the typical signs associated with the implantation procedure.Following decontamination in formalin and subsequent treatment with hypochlorite solution, the two fragments of the fractured leaflet were positioned close to each other, confirming that no parts were missing.A visual inspection of the valve was then performed confirming that no pre-existing defects were identified.To ensure proper traceability, the sewing cuff of the valve was removed, allowing identification of the serial number and its position.The undamaged leaflet was identified as the right leaflet, while the leaflet found broken corresponds to the one in left position.Macroscopic images of the fracture on the left leaflet revealed a propagation pattern originating from the rounded edge and extending toward the upper central area of the straight edge.Microscopic inspection confirmed that no damage was present on the orifice, whereas multiple chipped areas were observed along the main fracture line of the leaflet.Examination of the fractured surface at varying magnifications confirmed that it was free from detrimental voids, inclusions, or other manufacturing or material-related defects that could have contributed to the leaflet fracture.A detailed inspection was performed using a scanning electron microscope (sem), focusing on the entire fracture edge and specifically on the most affected areas.In cases where foreign material was detected, additional analysis was conducted using energy dispersive spectroscopy (eds) to determine its elemental chemical composition.On the inflow side of the left leaflet, two main chipped areas are present.The first is located along the curved edge, where the damage is clearly visible and includes traces of foreign material.Chemical analysis shows the presence of metallic elements, together with carbon and silicon, which are the base components of the pyrolytic carbon structure.The second area lies along the fracture in the central flat region of the leaflet and was examined in two separate positions.In both cases, surface observations and chemical analysis again revealed metallic traces.On the outflow side of the leaflet, one damaged region appears along the middle edge, where the shape of the alteration suggests the action of an external force causing a straight line fracture.Another area is located along the fracture line and shows a rectilinear pattern consistent with brittle failure of pyrolytic carbon under shear overload.A final location corresponds to the opposite end of the fracture, where the break remains sharp and well defined.The literature describes several mishandling scenarios capable of causing valve damage, and some of these produce fracture patterns comparable to the observed failure.A simulation performed on an aortic demonstration valve suggests that the surgeon may have rotated the valve by gripping one leaflet with a clamp, such as a klemmer or needle holder.The combination of clamping force and torsional loading could readily lead to leaflet fracture.The fracture morphology and the metallic inclusions found during the analysis support the hypothesis that contact with surgical instruments caused a shear overload.In conclusion, the investigation performed highlighted that along the fracture line, a morphology consistent with the serration pattern of a surgical clamp was present, characterized by a jagged appearance and multiple areas showing traces of metallic elements (fe), attributable to contact with surgical instruments.All collected evidence, including fracture morphology, elemental analysis, and the simulated scenario, supports the plausibility of this hypothesis.No manufacturing or design-related factors contributed to the event.Furthermore, the review of the manufacturing and material records revealed no evidence of manufacturing deficiencies.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT  13040
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT   13040
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key23713651
Report Number3005687633-2025-00138
Device Sequence Number10260494
Product Code LWQ
UDI-Device Identifier08022057012630
UDI-Public(01)08022057012630(240)A5-025(17)300419
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberA5-025
Device Catalogue NumberA5-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2025
Supplement Date Received by Manufacturer12/11/2025
Initial Report FDA Received Date12/04/2025
Supplement Report FDA Received Date01/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexMale